Posted 1/23/2005 2:26 PM (GMT -7)
I wouldn't rely on ANYTHING that Everet Koop wrote, said, or did.
He is high on the list of quack docs. He would rather push "do-it-yourself-medicine", that are mostly nonsense in nature, than be real about his education.
My dad likes him, because he doesn't believe in going to the doc and would much rather stay at home and play doc or surgeon to himself.
Koop gave some stupid ideas in his book called PAIN PAIN GO AWAY.
Most of you know that ligaments have no ciruclation, therefore they can't heal without some form of intervention ending with crutches and non weight bearing. This knuclehead was telling people in his book to inject themselves with sugar water, that that would heal it. What a fool. Sugar water isn't going to do ANYTHING to heal non-vascular things.
I had surgery to rebuild my L ankle about the time that that came out, and my orthopedic surgeon, said that he had read some of his stuff, and that it was all nonsense. None of it is going to help anyone with a real problem. It is kind of like a placebo approach to medicine. Don't actually HELP them to get better, make then THINK they are getting better.
You can't play mind games with people who are sick, especially with epilepsy. The only treatment for epilepsy is drugs, VNS, different brain surgeries, or the Ketogenic Diet.
That is basically the name of Koop's game, and that is all it is.
My drug books that I have that are for epilepsy (2), for regular drugs (3--2005, 2003, 2004), and a 2004 Mosby's Nursing drug book.
The side effect of depleting T3 and T4 is written in EVERY book.
That doesn't mean that just because it happened to me, it will happen to you.
There is not a need to worry if it doesn't. I wouldn't do more than just quiz your neuro about it, don't get mat him or her, if they say they don't think it is necessary. It only occurs with the higher dose, and I am above high.
Most of you take other drugs, other than Depakote. Depakote is my main AED, so it is taken in massive doses--1250 mgs, and then I take 3600 mgs of Neurontin and that drains my Folic Acid levels down, so I take that two.
For the person wanting a list of stuff on Keppra-I wouldn't worry too much, depletion of Thyroid is not a side effect for that drug.
It can cause behavioral changes, reductions in both white and red clood cells. Doc needs to monitor every week while taking this drug.
Possible side effects
Most common: tiredness, weakness, dizziness, dry or sore throat, hoarseness or loss of voice, loss of strength or energy, muscle pain, tender swollen glands, trouble swallowing, unusual tiredness, weakness, or other voice changes, and infections.
Less common: appetite loss, clumsiness, unsteadiness in walking (ataxia), crying fits, chills, headache, lower back pain, or side pain, sever mood or mental changes, pain or tenderness around eyes and cheek bones, painful or difficult urination, parnoia, muscle control problems (dystonia), asmatic symptoms, burning, crawling, itching, numbness, prickling, tingling feelings, feeling of constant movement of self or surroundings (vertigo), memory loss, anxiety, poor coordination, depression, easy emotional upset, hostility, nervousness, tingling in the nahds and feet, fainting, coughing, runny nose, sinus irritation, and double vision.
Rare: muscle aches, diarrhea, constipation, stomach problems, chest pain, black and blue marks (easy bruising or unexplained bruising), fever, flu-like symptoms, angry outbursts, over reacting aggravated convulsions, sleeplessness (insomnia), rash, middle ear infections, hand tremors, swollen gums, and weight gain (from 3-30 pounds in the rare cases--most people gain between 10 and 15 pounds), weight loss can also occur and can lose as much as about 10-15% of total body weight. It may take 6 months for that to show up.
You need to ask you doc about other drug interactions.
It may decease or increase the effect of both drugs taken. NOT GOOD.
31 years old--born with epilepsy--undiagnosed for over 25 years. Suffered bad abuse by dad causing repeated head injuries, 3 brain infections, 4 concussions, and shingles on the brain.
Initially diagnosed last April, and it was confirmed this March after a 9-day stay in the EMU.
Diagnosed with a sub-type of TLE called Mesial Temporal Lobe Epilepsy Syndrome with Amygdala-Hippocampal seizures.
I have epileptic aura, Simple Partial, Complex Partial and Secondarily Generalized Tonic-Clonic seizures (nocturnal), and a reflex epilepsy as well with Absence and Myoclonic seizures. Myoclonics do occur as regular seizures in me, not just as a result of photic responses.
I failed 7 other drugs.
I take Depakote-1000 mgs and Neurontin--3600 mgs
--TAKE WHAT YOU CAN DO AND DO YOUR BEST WITH IT!!!!